Question

Did lithium cause my parathyroid disease? Many years ago, I took lithium for several months. Recently I was diagnosed with primary hyperparathyroidism. Is the lithium to blame?


Answer
Deva Boone
Answer authored by Deva Boone
Deva Boone, MD is the founder of the Southwest Parathyroid Center. As one of the most experienced parathyroid surgeons in the U.S., she has treated thousands of patients with parathyroid conditions.

Lithium is a known cause of primary hyperparathyroidism, but likely did not cause it in this case. Lithium-associated primary hyperparathyroidism usually occurs after many years (think decades) of lithium therapy. It can cause parathyroid disease in less time, but if the lithium was only taken for several months, many years ago, it is most likely unrelated.   Interestingly, lithium-associated primary hyperparathyroidism is associated with multigland disease (either having multiple parathyroid tumors or parathyroid hyperplasia), but the risk of having multiple glands involved goes up with the duration of lithium therapy. The chance of having multiple diseased glands rises once you get past about a decade of lithium use. For people who have been on lithium less than 10 years, the rate of multigland disease is similar to people who were not on lithium. Still, for someone only on lithium a few months, the parathyroid condition is most likely unrelated.

Primary HPT Multigland disease Hyperplasia Lithium